The reality of the synthetic drug most commonly known as fake weed, Spice, or K2 is that it is hard to know exactly what it is. Spice is marketed as if it is a synthetic alternative to organic marijuana, but the makers of this drug (mainly in Asia) use hundreds of different industrial chemicals in the manufacturing process. The makers of synthetic marijuana spray chemicals on dried herbs, grass clippings, or other plant matter.
Synthetic marijuana may look like organic marijuana or store bought incense, but its ingredients can include poisons and chemical compounds that are not chemically similar to organic marijuana. For this reason, it should come as no surprise that it is possible to overdose on Spice, and the consequences can be serious and even fatal. Spice overdose symptoms vary, depending on the actual chemical ingredients and how they interact with the user’s biology, but reported symptoms include hyperactivity, agitation, sweating, hallucinations, and coma.
Although synthetic marijuana may primarily be made in China, local drug dealers are getting in on the action, irrespective of its many dangers to the public. It appears that US distributors can buy a synthetic marijuana powder from China and mix it with acetone here. The liquid concoction is then sprayed on plant matter. This process, according to reports, does not usually occur in drug laboratories. Most often, synthetic marijuana that is made in the US is mixed in troughs, garages, and storage units. The costs are minimal for dealers; the profits can be large; and the risks are extraordinarily high for users.
Spice Overdose Cases across America
There are numerous news accounts of Spice overdoses across the country. Some recent cases will be considered here, from varying news sources taken from different states. The different cases reflect how popular Spice abuse has become and how using it can land groups of people in the hospital at the same time.
In April 2015, ABC News reported on the high number of people who went to emergency rooms in Mississippi and Alabama after using Spice. In some instances, the patients told the doctors they’d taken Spice; in other cases, they did not but the attending doctors inferred Spice use from the symptoms presented. The following are facts related to the Mississippi and Alabama incidents:
- From April 2 to April 16, 2015, 98 patients went to emergency rooms in Alabama for Spice-related reasons (doctors suspected Spice was the cause).
- In April 2015, more than 30 people in Mississippi went to emergency rooms for help with the side effects of Spice abuse.
- The Mississippi emergency room patients were mainly in their 20s and 30s.
- In Jackson, Mississippi, at least one Spice overdose was reported at the time of the ABC
- According to a Mississippi authority, one puff of toxic synthetic marijuana is enough to put a person in a coma.
In August 2014, as the Los Angeles Times reports, over the course of a few days in New Hampshire, more than 40 people experienced serious side effects after using Spice. Of this group, 20 people were hospitalized. As a result of this threat to the public health, New Hampshire authorities declared a state of emergency on the issue. Officials reported that the main brand involved in the overdoses was called Smacked.
According to a different ABC News report, in August 2016, there were 18 overdose cases in a depressed area in Los Angeles that locals call skid row. Of the 18 individuals who were medically evaluated on the street, 14 were taken to the hospital. Police and medical personnel observed that many of the affected people had an abnormal mental status, were acting combative, and some had seizures. Use of Spice, because it can cost as little as $1 for a joint, is particularly prevalent among the homeless in Los Angeles and other states.
A Fox News report in April 2015 advised the public of 15 overdoses on Spice in one Virginia county. According to reports from a hospital in Hagerstown, Virginia, all of the affected individuals were teens or kids, the youngest being 11 years of age. One person reportedly overdosed twice. The youth presented various symptoms, including agitation, nausea, trouble breathing, and paranoia. The overdoses occurred over the span of four days. According to authorities, the brand responsible for the overdoses was called Strawberry Extreme Aroma Therapy. This name reflects how the makers of synthetic marijuana try to avoid police detection. They sometimes give these drugs a name one would expect to see on incense and label the packages “Not fit for human consumption.”
According to Medical Daily, in 2014, nearly 120 people in Texas overdosed on Spice in a five-day timespan. All of the overdoses were likely linked to the same drug dealer in Dallas, Texas. The affected individuals experienced side effects, including psychosis, altered states of perception, demonstrated abnormal behavior, and emotions that ran the gamut from extremely sedated to agitated. The age of the affected group ranged from teens to adults in their 50s. Many were kept under watch or sedated at the treating hospital out of concern that they would harm themselves.
As KBTX News, Texas, reported in November 2014, the city of College Station (Brazos county) had 20 cases of Spice overdoses, including one death, within a 72-hour period. On average, the patients were 22 years of age. Local authorities believed the overdoses traced back to a local, homemade batch. Some patients had symptoms of psychosis and/or depressed respiratory breathing. Additional reported symptoms included hallucinations, delusions, vomiting, behaving combatively, and hyperactivity.
Using Spice is one of the most aggressive games of Russian roulette a person can play. As noted, even one puff can prove deadly. Individuals may think they are consuming a marijuana alternative, but that’s not a helpful way to think about these synthetic drugs. Each package is a mystery; its ingredients are unknown; and they can always be toxic because there is absolutely no assurance of safety. The manufacturers of Spice have demonstrated that they have no concern for the health and safety of consumers in America. The same holds true for any domestic or local makers of this drug. The way to avoid a Spice overdose is to avoid this drug, in all its guises, altogether.